Tornadoes · United States · Oklahoma · 2008
EF0 tornado, Edmond, Oklahoma, March 31, 2008
This EF0 tornado ran 0.2 miles across Oklahoma County on March 31, 2008, touching down at 1:23 AM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 31, 2008
- Touchdown
- 1:23 AM CDT (06:23 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Oklahoma County
- Touchdown point
- 35.650, -97.640
- Lift-off point
- 35.650, -97.640
- Record number
- 0803310023-01
What the Weather Service recorded
A powerful storm system moved toward the plains during the day on the 30th. A area of low pressure had developed over northwest Oklahoma. A dry line was located south of the low. Severe thunderstorms developed on the dry line in western Oklahoma by late afternoon. The supercell thunderstorms produced hail larger than baseballs in some areas, with thunderstorm wind gusts to 60 mph also reported. These thunderstorms bacame more intense as the moved northeast through the evening into central and northern Oklahoma. These thunderstorms produced very large hail, and eventually a few tornadoes. One brief tornado occurred near Albert, with other tornadoes affecting the northern parts of the Oklahoma metro area. One tornado in Oklahoma City produced fairly widespread damage, with several homes sustaining moderate damage. Wind damage to trees, power lines, and some structures was also reported in parts of Logan county. Monetary damages were estimated.
The brief tornado was reported by a media storm chaser and estimated to be about one-quarter mile southwest of Edmond Road and Rockwell Avenue. The tornado produced no known damage.
From the official National Weather Service damage survey, the tornado appeared to have developed near the intersection of NW 178th Street and Pennsylvania Avenue. The tornado caused most of its damage in the Valencia neighborhood. It was here that many homes sustained roof, window, garage door, and fence damage. One home sustained especially heavy damage, with a large portion of the roof being lost and extensive damage to the inside of the home. The tornado continued northeast and appeared to have dissipated just northeast of the subdivision, where some tree damage was noted. After a gap, additional damage was observed near the intersection of NW 192nd Street and Western Avenue, where several large power transmission poles were blown down, and some fence damage was also observed. While there was not a continuous damage path between the two damage sites, they do appear to be in line with the storm's path. A storm chaser also observed this tornado as far northeast as at least Covell Road between Santa Fe Avenue and Kelley Avenue where it is believed to have dissipated. Monetary damages were estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Mar 30, 2:40 PM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, Mar 30, 2:40 PM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT SUN MAR 30 2008
.DISCUSSION...
CONSIDERING THE POSITIVE SURFACE MOISTURE ADVECTION INTO TONIGHT
AND THE WIDESPREAD FOG LAST NIGHT IN ALL BUT WESTERN OKLAHOMA, FOG
HAS BEEN ADDED FOR TONIGHT TO THE GRID IN AREAS OF OKLAHOMA NOT EXPECTED
TO EXPERIENCE THE DRY AIR THIS AFTERNOON AND EVENING. OTHERWISE,
THE GRIDS BASED ON THE GFS ARE UNCHANGED.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 64 77 42 61 / 20 60 20 10
HOBART OK 61 78 42 62 / 20 30 10 0
WICHITA FALLS TX 66 81 47 63 / 20 50 10 10
GAGE OK 54 75 34 59 / 20 10 10 0
PONCA CITY OK 63 74 41 61 / 40 60 30 10
DURANT OK 66 77 51 65 / 20 80 40 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR OKZ009-010-014>016-021-022-033>037.
TX...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR TXZ083>089.
&&
99/99Hazardous weather outlook, Mar 30, 11:18 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT SUN MAR 30 2008
OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1118 PM CDT SUN MAR 30 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS
OF CENTRAL AND NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM SEMINOLE TO PURCELL TO
CLINTON TO FREEDOM.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 3
AM... BUT SEVERE WEATHER POTENTIAL MAY PERSIST THROUGH THE LATE
NIGHT AND INTO MONDAY MORNING.
IMPACTS...
THE MOST INTENSE THUNDERSTORMS MAY PRODUCE GOLF BALL SIZE OR LARGER
HAIL...LOCALLY DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES. THE
TORNADO POTENTIAL IS EXPECTED TO DECREASE AFTER AROUND 3 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD REMAIN READY TO INITIATE OR MAINTAIN SEVERE WEATHER
OPERATIONS THROUGH THE OVERNIGHT HOURS.
DISCUSSION...
SEVERE THUNDERSTORMS DEVELOPED QUICKLY LATE THIS AFTERNOON ALONG A
SLOW-MOVING FRONT ACROSS SOUTHWESTERN AND CENTRAL OKLAHOMA. UPPER
AIR DATA SUNDAY EVENING INDICATE THE CONTINUED PRESENCE OF MODERATE
INSTABILITY AND STRONG VERTICAL WIND SHEAR... SUPPORTING CONTINUED
DEVELOPMENT AND MAINTENANCE OF STRONG TO SEVERE STORMS INTO THE LATE
NIGHT HOURS. ALTHOUGH INSTABILITY MAY DECREASE OVERNIGHT WITH THE
LOSS OF DAYTIME HEATING... WIND SHEAR ALOFT WILL LIKELY INCREASE AS
A SOUTHERLY LOW-LEVEL JET STRENGTHENS OVER THE AREA. LARGE-SCALE
LIFTING ALSO WILL INCREASE LATER TONIGHT AS A DISTURBANCE APPROACHES
THE AREA FROM THE WEST.
INSTABILITY AND WIND SHEAR WILL CONTINUE TO SUPPORT SUPERCELLS
THROUGH LATE TONIGHT... AND AN ATTENDANT POTENTIAL FOR VERY LARGE
HAIL AND TORNADOES THROUGH AROUND 3 AM.
GRADUALLY...STORM MERGERS...AND THE ONSET OF THE LOW LEVEL
JET...WILL CREATE A TRANSITION TOWARD MULTICELL THUNDERSTORMS WITH
THREATS FOR HEAVY RAIN...DAMAGING WINDS...AND LARGE HAIL. LOCALIZED
FLOODING MAY BECOME A CONCERN TONIGHT IN NORTHERN OKLAHOMA AS
THUNDERSTORMS INCREASE IN COVERAGE AND INTENSITY LATE TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAR 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY OVER
MUCH OF CENTRAL AND EASTERN OKLAHOMA... AND PARTS OF NORTH CENTRAL
TEXAS. THE APPROACHING UPPER LEVEL SYSTEM WILL CROSS THE REGION
DURING THE FIRST HALF OF THE DAY...LIKELY GENERATING A LINE OF
STRONG THUNDERSTORMS. AS OFTEN OCCURS IN EARLY SPRING...THERE WILL
BE A QUESTION OF WHETHER LOW LEVELS WILL RECOVER AND BECOME UNSTABLE
AHEAD OF AN ADVANCING DRYLINE DURING THE AFTERNOON. IF THIS
OCCURS...SCATTERED SEVERE STORMS WILL BE POSSIBLE...INCLUDING
SUPERCELLS.
THE CHANCES FOR THUNDERSTORMS RETURN TO THE RED RIVER VALLEY LATE
TUESDAY NIGHT AS THE LOW LEVEL JET DEVELOPS...WITH THESE STORMS
POSSIBLY CONTINUING OVER THE REGION ON WEDNESDAY. DUE TO LIMITED
INSTABILITY...ORGANIZED SEVERE WEATHER APPEARS UNLIKELY.
THE NEXT CHANCE FOR SEVERE THUNDERSTORMS WILL BE THURSDAY AS ANOTHER
COLD FRONT MOVES INTO THE AREA AND A DRYLINE DEVELOPS NEAR THE
WESTERN OKLAHOMA BORDER.
OTHER HAZARDOUS WEATHER...
EXTREME WILDFIRE BEHAVIOR IS POSSIBLE MONDAY AFTERNOON WEST OF THE
DRYLINE...DUE TO WARM...DRY...AND WINDY CONDITIONS.
THE HAZARDOUS WEATHER OUTLOOK MAY BE UPDATED AGAIN BEFORE THE NEXT
SCHEDULED OUTLOOK AT 7 AM MONDAY.
24In the hours before
Local storm report, Mar 31, 12:40 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1240 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 AM HAIL 3 SW BETHANY 35.48N 97.68W
03/31/2008 M1.00 INCH CANADIAN OK EMERGENCY MNGR
REPORTED AT THE INTERSECTION OF INTERSTATE 40 AND MORGAN
ROAD.
&&
KJAMESLocal storm report, Mar 31, 12:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 2 SE YUKON 35.48N 97.72W
03/31/2008 E1.25 INCH CANADIAN OK AIRPLANE PILOT
AT SW 15TH AND KILPATRICK TURNPIKE.
&&
TAYLORLocal storm report, Mar 31, 12:47 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1247 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL 2 SW BETHANY 35.49N 97.67W
03/31/2008 E1.50 INCH CANADIAN OK NWS EMPLOYEE
NEAR NW 18TH AND COUNCIL ROAD.
&&
TAYLORLocal storm report, Mar 31, 12:52 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1252 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL BETHANY 35.51N 97.64W
03/31/2008 E2.50 INCH OKLAHOMA OK NWS EMPLOYEE
NEAR 36TH AND COUNCIL ROAD.
&&
TAYLORLocal storm report, Mar 31, 12:56 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1256 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM HAIL 1 SW BETHANY 35.50N 97.66W
03/31/2008 E1.00 INCH OKLAHOMA OK PUBLIC
AT NW 10TH AND COUNCIL ROAD.
&&
TAYLORLocal storm report, Mar 31, 1:11 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
111 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM HAIL 5 WSW EDMOND 35.62N 97.56W
03/31/2008 E1.00 INCH OKLAHOMA OK TRAINED SPOTTER
ONE HALF MILE SOUTH OF QUAIL SPRINGS MALL.
&&
TAYLORThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
6.4 hours before the tornado, 53 km from the path. March 31, 2008.
- Mixed-layer CAPE
- 1847 J/kg
- Mixed-layer CIN
- -22 J/kg
- Surface CAPE
- 2572 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.6
- 0-3 km lapse rate
- 6.9 K/km
Norman, OK (KOUN), 12:00Z
5.6 hours after it, 53 km from the path. March 31, 2008.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 1945 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 397 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 19.7
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Oklahoma City/Wiley (PWA), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 48 km away, was scanning. The volume nearest the touchdown began at 06:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of March 31, 2008
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 31 | 1:39 AM CDT | EF1 | Oklahoma, OK | 3.5 | 100 | $450,000 | ||
| March 31 | 5:46 AM CDT | EF1 | Osage, OK | 5.5 | 250 | $50,000 | ||
| March 31 | 7:25 AM CDT | EF0 | Washington, OK | 0.2 | 100 | |||
| March 31 | 9:20 AM CDT | EF0 | Noble, OK | 0.1 | 20 | $5,000 | ||
| March 31 | 9:48 AM CDT | EF0 | Hickory, MO | 3.4 | 100 | $25,000 | ||
| March 31 | 10:09 AM CDT | EF0 | Lawrence, MO | 0.5 | 40 | $20,000 | ||
| March 31 | 10:33 AM CDT | EF0 | Vernon, MO | 0.2 | 10 | |||
| March 31 | 11:59 AM CDT | EF0 | Cedar, MO | 0.6 | 75 | $5,000 | ||
| March 31 | 1:44 PM CDT | EF1 | Ottawa, OK to MO | 5.4 | 200 | $125,000 | ||
| March 31 | 1:59 PM CDT | EF0 | Newton, MO | 3.8 | 80 | 3 | $100,000 | |
| March 31 | 2:17 PM CDT | EF2 | Dallas, MO | 4.7 | 300 | 3 | $1.0 million | |
| March 31 | 2:46 PM CDT | EF2 | Laclede, MO | 1.8 | 75 | $500,000 | ||
| March 31 | 3:05 PM CDT | EF0 | Johnson, TX | 0.8 | 40 | $35,000 | ||
| March 31 | 3:10 PM CDT | EF0 | Johnson, TX | 1.5 | 40 | $75,000 | ||
| March 31 | 4:45 PM CDT | EF0 | Monroe, IL | 1.8 | 30 | |||
| March 31 | 5:06 PM CDT | EF0 | Polk, MO | 0.8 | 50 | $25,000 | ||
| March 31 | 5:12 PM CDT | EF0 | Ozark, MO | 0.2 | 20 | $1,000 | ||
| March 31 | 5:47 PM CDT | EF0 | Howell, MO | 0.0 | 20 | $10,000 | ||
| March 31 | 7:10 PM CDT | EF0 | Choctaw, OK | 0.1 | 75 | |||
| March 31 | 7:31 PM CDT | EF1 | McCurtain, OK | 4.9 | 450 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.